Back to Top Skip to main content

Health agencies investigating severe lung illnesses linked to e-cigarette use

"While the CDC investigation of the possible cases of lung illness and deaths reportedly associated with the use of e-cigarette products is ongoing, Service members and their families or dependents are encouraged not to use e-cigarette products,” advised Dr. Terry Adirim, Deputy Assistant Secretary of Defense, Health Services Policy and Oversight. (DoD photo) "While the CDC investigation of the possible cases of lung illness and deaths reportedly associated with the use of e-cigarette products is ongoing, Service members and their families or dependents are encouraged not to use e-cigarette products,” advised Dr. Terry Adirim, Deputy Assistant Secretary of Defense, Health Services Policy and Oversight. (DoD photo)

Recommended Content:

Tobacco-Free Living | Substance Abuse | Public Health

The Centers for Disease Control and Prevention is working with the Food and Drug Administration, state and local health departments, and other public health partners to investigate a multistate outbreak of severe lung illnesses linked to e-cigarette use.

As of Sept. 6, the CDC said, 33 states as well as the U.S. Virgin Islands have reported more than 450 possible cases of lung illnesses associated with using e-cigarette products. Six deaths have been confirmed in California, Illinois, Indiana, Kansas, Minnesota, and Oregon.

The products under investigation include devices, liquids, refill pods, and cartridges. A cause has not yet been identified, the CDC says, but all reported cases have a history of using e-cigarette products.

The CDC said the investigation so far has not identified a specific substance or e-cigarette product that is linked to all cases. Many patients report using e-cigarette products with liquids that contain cannabinoid products such as tetrahydrocannabinol, or THC.

The CDC recommends that people consider not using e-cigarette products while the investigation is ongoing. Those who do use these products should seek prompt medical care if they experience symptoms including coughing, shortness of breath, or chest pain; nausea, vomiting, or diarrhea; or fatigue, fever, or weight loss.

Some patients reported that their symptoms developed anywhere from over a few days to over several weeks, the CDC said.

Regardless of the investigation, the CDC warns that pregnant women, youth, and young adults should not use e-cigarette products. Adults who do use these products should not buy them off the street, nor modify them with substances not intended by the manufacturer.

"While the CDC investigation of the possible cases of lung illness and deaths reportedly associated with the use of e-cigarette products is ongoing, Service members and their families or dependents are encouraged not to use e-cigarette products,” advised Dr. Terry Adirim, Deputy Assistant Secretary of Defense, Health Services Policy and Oversight. “Current users of e-cigarettes are encouraged to report any symptoms like those reported in this outbreak including cough, shortness of breath, chest pain nausea, vomiting, diarrhea fatigue, fever, or weight loss and seek medical care promptly."

E-cigarette use sometimes is called vaping. As the CDC explains, the products are also known as e-cigs, vapes, e-hookahs, vape pens, and ENDS (electronic nicotine delivery systems).

E-cigarettes come in different shapes and sizes. Some may look like regular cigarettes, cigars, or pipes. Others look like everyday items such as pens and flash drives.

Most have a battery heating element, and a place to hold a liquid. E-cigarettes produce an aerosol by heating a liquid that usually contains nicotine – the addictive drug in regular cigarettes, cigars, and other tobacco products – flavorings, and other chemicals. Users inhale this aerosol into their lungs. Bystanders can also breathe in this aerosol when the user exhales into the air.

The Military Health System offers information on the health risks of tobacco use as well as resources for how to stop using it or avoid starting.

You also may be interested in...

Say ‘Shoo’ to the flu with TRICARE

Article
9/26/2018
Amanda LaFountain, a licensed practical nurse, administers the flu shot to a Soldier. (U.S. Army photo by Staff Sgt. Marshall Metzger)

Flu viruses are serious, contagious viruses that can lead to hospitalization or even death

Recommended Content:

Health Readiness | Immunization Healthcare | Public Health

Smoking in disguise: Electronic smoking devices labeled ‘healthy’ can be misleading

Article
9/25/2018
Vaping and using e-cigarettes have become very popular in recent years, but users should be aware of known risks and potential dangers. Electronic nicotine delivery systems use noncombustible tobacco products and typically contain nicotine, flavorings, and other chemicals. (DoD file photo)

E-cigarette, vaping on the rise among teens and young adults

Recommended Content:

Public Health | Tobacco-Free Living

Heat rash is common when the mercury climbs

Article
8/14/2018
Heat rash is common in the warm summer months, but military personnel and amputees may be especially at risk. (Courtesy photo)

Anyone can be affected, including children and adults

Recommended Content:

Conditions and Treatments | Public Health

Getting off tobacco road leads to renewed relief

Article
8/10/2018
Stopping smoking can be difficult, but healthy living is a daily effort. Take command of your health today. (U.S. Army graphic by Karin Martinez)

One service member’s struggle to become smoke-free

Recommended Content:

Preventive Health | Mental Wellness | Tobacco-Free Living

Drug-monitoring innovations help providers help their patients

Article
8/6/2018
Two Military Health System innovations are helping to ensure best practices for patients with pain, and for patients who’ve been diagnosed with post-traumatic stress disorder. (U.S. Air Force photo by Senior Airman Curt Beach)

Focus is on management of pain and PTSD

Recommended Content:

Innovation | Substance Abuse | Posttraumatic Stress Disorder | Pain Management | Opioid Safety

The things head lice carry: Stigma and hassle, but no harm

Article
7/31/2018
Lice are parasitic insects that can be found on people’s heads, and bodies. Human lice survive by feeding on human blood. (EPA photo)

Lice – a common affliction in school children – are gross but harmless

Recommended Content:

Public Health | Summer Safety | Bug-Borne Illnesses

Preparing for travel can prevent illness

Article
7/18/2018
Experts encourage overseas travelers to seek advice from a health care provider before leaving on a trip, and to make sure recommended vaccinations are up to date (U.S. Air Force photo by Tech. Sgt. De-Juan Haley)

Experts encourage travelers to be proactive about their travel medicine needs, including learning about the health risks associated with the destination and checking with their doctor to make sure they’re in good health

Recommended Content:

Health Readiness | Public Health | Immunizations | Summer Safety

There is hope

Article
7/12/2018
Medically assisted treatment for opioid use can break the cycle of addiction.

More than 350,000 deaths are attributed to opioid overdoses nationwide since 1999

Recommended Content:

Mental Health Care | Substance Abuse | Addiction | Mental Wellness | Opioid Safety
<< < 1 2 3 4 > >> 
Showing results 46 - 53 Page 4 of 4

DHA Address: 7700 Arlington Boulevard | Suite 5101 | Falls Church, VA | 22042-5101

Some documents are presented in Portable Document Format (PDF). A PDF reader is required for viewing. Download a PDF Reader or learn more about PDFs.